Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 37, NWS Springfield, MO

May 2, 2018Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 2, 2018, 11:31 PM CDT for Cherokee County, Crawford County, Kansas. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 11:31 PM CDT (04:31 UTC)
Expired
May 3, 2018, 12:30 AM CDT
In force
59 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cherokee County, KS, Crawford County, KS

The radar

The Springfield radar (KSGF), 134 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 11:45 PM CDTTSTM WND DMG4 W Hallowell, KSTREE DOWN NEAR 160.
May 2, 11:55 PM CDTTSTM WND DMGScammon, KSPOLE BARN BLOWN DOWN OVER SCAMMON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 11:09 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

825 
WUUS53 KSGF 030431
SVRSGF
KSC021-037-030530-
/O.NEW.KSGF.SV.W.0037.180503T0431Z-180503T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1131 PM CDT WED MAY 2 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southeastern Kansas...
  Crawford County in southeastern Kansas...

* Until 1230 AM CDT

* At 1131 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles west of Parsons to near Oswego to 6 miles
  west of Bluejacket, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Pittsburg...                      Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Arma...                           Cherokee...
  Weir...                           Lowell...
  Sherman...                        Mulberry...
  Scammon...                        Chicopee...
  Mccune...                         Franklin...
  Arcadia...                        Walnut...
  West Mineral...                   Treece...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9509 3767 9462 3700 9462 3700 9507
TIME...MOT...LOC 0431Z 239DEG 45KT 3736 9542 3712 9519 3677 9518 

HAIL...0.88IN
WIND...60MPH
 
$$

Schaumann
3 follow-up statements
202 
WWUS53 KSGF 030504
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1204 AM CDT THU MAY 3 2018

KSC021-037-030530-
/O.CON.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1204 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR CHEROKEE AND CRAWFORD COUNTIES...

At 1202 AM CDT, severe thunderstorms were located along a line
extending from near Walnut to Weir to Quapaw, moving northeast at 50
mph.

HAZARD...60 mph wind gusts. The Cherokee County Emergency Manager 
         has reported 50 to 60 mph winds with these storms.

SOURCE...Emergency management. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Arma...                           Cherokee...
Weir...                           Lowell...
Mulberry...                       Scammon...
Chicopee...                       Franklin...
Arcadia...                        Walnut...
Treece...                         Hepler...
Roseland...                       Neutral...
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3768 9509 3767 9462 3700 9462 3700 9504
      3712 9497 3730 9490 3742 9508
TIME...MOT...LOC 0502Z 239DEG 45KT 3755 9502 3731 9479 3696 9479 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
362 
WWUS53 KSGF 030520
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1220 AM CDT THU MAY 3 2018

KSC021-037-030530-
/O.CON.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1220 AM CDT THU MAY 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EASTERN CHEROKEE AND EASTERN CRAWFORD COUNTIES...

At 1219 AM CDT, severe thunderstorms were located along a line
extending from 8 miles east of Hepler to near Mindenmines to Joplin,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts. The Cherokee County, Kansas Emergency 
         Manager has reported 50 to 60 mph winds with these storms.

SOURCE...Emergency management. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Pittsburg...                      Baxter Springs...
Frontenac...                      Galena...
Girard...                         Arma...
Weir...                           Lowell...
Mulberry...                       Chicopee...
Franklin...                       Arcadia...
Treece...                         Hepler...
Neutral...                        Croweburg...
Riverton...                       Yale...
Farlington...                     Crestline...

This includes Interstate 44 near mile marker 0.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9462 3700 9462 3700 9488 3712 9479
      3732 9476 3743 9475 3768 9498
TIME...MOT...LOC 0519Z 239DEG 45KT 3765 9480 3741 9457 3706 9458 

HAIL...<.75IN
WIND...60MPH
 
$$

Schaumann
123 
WWUS53 KSGF 030529
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
1229 AM CDT THU MAY 3 2018

KSC021-037-030538-
/O.EXP.KSGF.SV.W.0037.000000T0000Z-180503T0530Z/
Cherokee KS-Crawford KS-
1229 AM CDT THU MAY 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE AND EASTERN
CRAWFORD COUNTIES WILL EXPIRE AT 1230 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Springfield.

LAT...LON 3767 9462 3700 9462 3700 9488 3712 9479
      3732 9476 3743 9475 3768 9498
TIME...MOT...LOC 0528Z 239DEG 45KT 3771 9468 3747 9445 3712 9446 

$$

Schaumann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:34 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, May 2, 6:34 PM CDT, 4 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT Wed May 2 2018

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 205 PM CDT Wed May 2 2018

A complex and volatile weather situation is setting up across the
region tonight through Thursday as a storm system moves slowly
east. Strong to severe thunderstorms will erupt across Plains and
into northwestern Missouri into this evening. This activity will
spread eastward into southeastern Kansas and central Missouri
during the mid to late evening and across the remainder of the
Missouri Ozarks during the overnight hours.

There is some uncertainty on the exact evolution of this activity
but ample instability and increasing low level and deep layer shear
resulting from a strengthening low level jet will support ongoing
storm development. Expect the potential of severe weather
including large hail, damaging winds and possibly a couple of
tornadoes. Damaging straight line winds look to be the primary
risk. Low level shear profiles support northeast to east bowing
segments which will pose the greatest risk for strong winds and
the potential of a couple of quick spin up line segment tornadoes.
The greatest risk for damaging winds and tornadoes will generally
be northwest of a line from Pittsburg KS to the Lake of the
Ozarks region of central Missouri. The damaging wind threat will
continue farther east but diminish with time.

Showers and storms will continue into Thursday morning as the first
wave of activity shifts southeast and weakens. Another round of
storm development is expected later Thursday afternoon and evening
as the actual cold front and upper level trough push east into
the region. Some uncertainty on the potential of severe storms
Thursday given the residual clouds and activity. Appears the
greatest risk for severe storms Thursday will be across eastern
Kansas and western Missouri where heating and instability will be
maximized.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 205 PM CDT Wed May 2 2018

A more tranquil weather pattern will return for late week into the
weekend. Temperatures will remain mild to warm. A cold front will
drop southward across the region Sunday afternoon and evening
resulting in a low chance for showers. More active weather may
return the middle to later part of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 628 PM CDT Wed May 2 2018

Thunderstorm potential will be on the increase overnight though
confidence in coverage is modest given differences in model
output. Expectation at this point is for convection currently over
KS to move north of TAF sites...with additional storms over OK to
expand in coverage as it moves into southwest Missouri after
midnight into the early morning hours. Have maintained MVFR
ceilings through the morning. Questions remain in redevelopment
of convection during the mid to late afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Runnels
Hazardous weather outlook, May 2, 10:03 PM CDT, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1003 PM CDT Wed May 2 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-040315-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1003 PM CDT Wed May 2 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Significant thunderstorm wind damage risk.
  Limited flooding risk.
  Significant lightning risk.

DISCUSSION...

Strong to potentially severe thunderstorms will move through
central Missouri through midnight. Some of these storms could be
severe capable of producing hail to the size of quarters and
damaging wind gusts up to 70 mph. There remains a limited threat
for tornadoes as well.

Another area of strong to severe storms will move northeast out of
Oklahoma and into southwest Missouri after midnight...continuing
toward the Highway 63 corridor into the late night hours. Winds
to 70 mph will be the greatest threat...though short lived
tornadoes will be possible as well.

Locally heavy downpours will also accompany the stronger
storms...but widespread flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 Scattered thunderstorms will impact the outlook area Thursday
 into Thursday evening. There is a conditional risk for strong to
 severe storms if enough instability develops. The greatest risk
 for severe storms will across central Missouri later in the day.

 Southerly wind gusts over 30 mph will be possible on Thursday,
 especially across western Missouri and southeastern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Runnels

In the hours before

Local storm report, May 2, 11:24 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1124 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 PM     HAIL             LOWRY CITY              38.14N 93.73W
05/02/2018  E1.00 INCH       ST. CLAIR          MO   EMERGENCY MNGR

&&

SRUNNELS

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.